Opioid cross-reactivity is the uncommon occurrence of having an allergic reaction to more than one opioid.
Allergies to opioids present a unique challenge in pain management due to the limited alternative options for effective pain relief.
And while relatively rare, opioid cross-reactivity can occur. It means that if you’re allergic to one opioid, there is a risk of experiencing a similar allergic reaction to other opioids.
This article discusses the differences between true opioid allergies and pseudo allergies. It also lists alternative medications and strategies that can offer effective pain relief.
Allergic reactions to opioids can happen through:
- immunoglobulin E (IgE) antibodies, which are immune system proteins
- mast cell degranulation, which is the release of chemicals from specialized immune cells
A 2017 study suggests that true IgE-mediated allergies to opioids are rare. Researchers note many reactions are actually from direct mast cell degranulation.
During mast cell degranulation, opioids directly activate mast cells, leading to the rapid release of histamine, a chemical that produces allergy symptoms.
This phenomenon, known as a pseudo allergic reaction, can resemble a true allergic reaction but involves slightly different processes.
Mast cell degranulation may be associated with very severe symptoms, such as deep skin swelling, typically in the face, lips, or throat.
Cross-reactivity occurs when the immune system recognizes a structural similarity between different opioid medications. Opioids with similar chemical structures can share common epitopes. Epitopes are specific regions on the drug molecule that interact with the immune system.
If the immune system has previously developed IgE antibodies against one opioid medication, it may also recognize and react to other opioids with similar epitopes.
But having a historical allergic reaction to one opioid doesn’t necessarily mean you’ll have a similar reaction to another opioid from a different drug class.
A large majority of the patients (92.5%) tolerated the new opioids without any issues. Only a small number of patients (1.6%) developed possible IgE-mediated reactions, such as itching or possible anaphylaxis.
Researchers found that about half of the documented reactions were actually intolerances rather than true allergic reactions.
The symptoms of cross-reactivity can occur in both true IgE-mediated allergic reactions and mast cell degranulation reactions. The likelihood and severity of symptoms may depend on the person and the specific opioids involved.
Symptoms of true IgE-mediated allergic reactions to opioids
- hives (urticaria)
- itching (pruritus)
- swelling of the face, lips, tongue, or throat (angioedema)
- difficulty breathing or shortness of breath
- wheezing or coughing
- rapid heart rate
- dizziness or lightheadedness
- nausea or vomiting
- abdominal pain or cramping
- anaphylaxis, which is a severe, life threatening reaction with symptoms such as:
- difficulty breathing
- drop in blood pressure
- loss of consciousness
Symptoms of mast cell degranulation allergies to opioids can include:
True allergies to opioids are fairly rare compared with pseudo allergies, but they do occur.
A 2017 study evaluated people referred to drug provocation testing (DPT) to determine whether they had opioid hypersensitivity. DPT is a test to determine whether you have hypersensitivity to a drug by administering the drug in a controlled manner.
Of 98 participants referred with suspected opioid hypersensitivity, 15% had an opioid allergy.
Researchers found that those who experienced swelling (angioedema) or low blood pressure (hypotension) were more likely to have a positive DPT result, indicating a true allergy.
Those who received opioids during anesthesia were also more likely to receive an opioid allergy diagnosis.
If you have an opioid allergy, it’s generally recommended you avoid all opioids in that drug class.
However, you may be able to tolerate an opioid from a different class without cross-sensitivity. This should be done with extreme caution and monitoring by a healthcare professional.
- Morphinan derivatives: levorphanol, butorphanol
- Diphenylheptane derivatives: methadone, propoxyphene
- Benzomorphan derivatives: pentazocine, phenazocine
- Phenylpiperidine derivatives: pethidine, alfentanil, fentanyl, sufentanil, and remifentanil
While opioid cross-sensitivity is relatively rare, it’s still a good idea to inform doctors of any drug reactions you’ve had.
When it comes to opioid alternatives, several options are available for pain management. These alternatives can be used in various situations, including during surgery if a person has an opioid allergy.
Some opioid alternatives include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs): NSAIDs such as ibuprofen and naproxen can help relieve mild to moderate pain and reduce inflammation.
- Acetaminophen (Tylenol, Paracetamol): This medication can relieve mild to moderate pain and reduce fever.
- Local anesthetics: Local anesthetics such as lidocaine can provide targeted pain relief and numb specific areas of the body.
- Regional anesthesia: Procedures like epidural anesthesia and peripheral nerve blocks involve the administration of anesthetics near major nerves to provide pain relief for larger areas of the body.
- Gabapentinoids: Medications such as gabapentin and pregabalin can target specific receptors or alter pain signals in the nervous system.
- Tramadol: Although tramadol is an opioid, its unique mechanism of action sets it apart from other opioids. It involves both opioid receptor activity and the inhibition of neurotransmitter reuptake. This provides pain relief effects similar to opioids but with a lower risk of causing histamine release. It can be used with caution in some cases.
- Antidepressants: Tricyclic antidepressants, such as amitriptyline and nortriptyline, and serotonin-norepinephrine reuptake inhibitors (SNRIs) can
relieve nerve painon top of their antidepressant uses.
Opioid cross-reactivity refers to the potential for people with an allergy to one opioid medication to experience similar allergic reactions to other opioids.
Although relatively rare, cross-reactivity can occur due to shared chemical similarities between opioids.
If you have an opioid allergy or hypersensitivity, there are alternative opioids and pain management strategies available for you.
Remember to consult with your healthcare professional. They can closely monitor your condition and help find the right alternative for your specific needs. Make sure to let them know if you’ve ever had drug reactions in the past.